Texas, 2006Flash Flooding in Texas, September 2, 2006
September 2, 2006 · NWS MAF · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 2, 1:58 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 2, 1:58 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT SAT SEP 2 2006
.SHORT TERM...
AREA GETTING SQUEEZED BETWEEN A SOUTHWARD MOVING COLD FRONT AND A
NORTHWARD MOVING HURRICANE. AS OF LATE AFTERNOON THE FRONT HAD MADE
IT THROUGH LUBBOCK AND WAS PUSHING INTO NORTHERN PERMIAN BASIN.
DOWN IN THE PACIFIC HURRICANE JOHN CONTINUES TO SPIN OVER BAJA WITH
COPIOUS AMOUNTS OF MOISTURE BEING PULLED NORTHWARD TOWARD A LOW OVER
DAKOTA. GOOD TEMPERATURE GRADIENT ACROSS THE FRONT... NORTHERN
PANHANDLE HAS HAD TEMPS IN THE 50S ALL DAY WITH A HOWLING NORTH
WIND... WHILE TEMPERATURES WERE IN THE 80S TO LOWER 90S CLOSER TO
THE RIO GRANDE. FRONT WILL CONTINUE MOVING THROUGH THE AREA
OVERNIGHT BUT NOT EXPECTING A SIGNIFICANT COOL DOWN HERE DUE TO HIGH
AMOUNTS OF MOISTURE AND CLOUD COVER... WILL GO WITH UPPER 50S NORTH
AND DAVIS MOUNTAINS TO GENERALLY 60S ELSEWHERE.
RADAR HAS CHANGED LITTLE SINCE ARRIVED THIS MORNING WITH LIGHT TO
MODERATE SHOWERS FROM DAVIS MOUNTAINS EXTENDING ACROSS SOUTHEASTERN
NEW MEXICO AND NORTHERN PERMIAN BASIN. CLOUD COVER HAS BEEN
EXTENSIVE... BUT WITH SIGNIFICANT AMOUNTS OF SUNSHINE ACROSS
SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS EXPECT STORM
DEVELOPMENT THROUGH THE LATE AFTERNOON. EXCESSIVE RAINFALL
DISCUSSION CONTINUES TO FOCUS ON THIS AREA FOR HEAVY RAINFALL SO
WILL CONTINUE FLASH FLOOD WATCH FOR ENTIRE CWA TONIGHT.
.LONG TERM...
A VERY INTENSE UPPER LOW WILL SLOWLY MOVE ACROSS NEBRASKA AND IOWA
SUNDAY...WHILE HURRICANE JOHN SLOWLY MOVES NORTHWEST ALONG THE BAJA
COASTLINE. THE MID LEVEL RIDGE WILL BECOME FLATTENED AND SHIFTED
MORE TOWARD THE SOUTHEASTERN GULF IN BETWEEN THESE FEATURES. THE
FORECAST AREA WILL REMAIN IN SOMEWHAT OF A DIFFUSE FLOW PATTERN...IN
BETWEEN NORTHWEST FLOW ALOFT THAT WILL BE LOCATED OVER THE TEXAS
PANHANDLE AROUND THE INTENSE UPPER LOW OVER THE MIDWESTERN
STATES...AND SOUTHWEST FLOW ALOFT ON THE EASTERN SIDE OF HURRICANE
JOHN. STILL LOOKS LIKE EXTENSIVE LOW AND MID LEVEL MOISTURE WILL
REMAIN IN PLACE ACROSS A GOOD PART OF THE AREA SUNDAY. BOTH THE GFS
AND WRF MODELS SHOW IMPRESSIVE MID AND UPPER LEVEL LIFT ACROSS MUCH
OF THE FORECAST AREA THROUGH THE DAY...AS VARIOUS SHORTWAVES MOVE
ACROSS THE REGION WITHIN THIS FLOW REGIME. EVEN THOUGH THE LOW TO
MID LEVEL THETA-E RIDGE AXIS WILL BE SHIFTING ACROSS THE SOUTHERN
PART OF THE FORECAST AREA THROUGH THE DAY SUNDAY...THINK ENOUGH LIFT
WILL BE AVAILABLE WITH THE PROGGED SHORTWAVES TO KEEP LIKELY POPS IN
PLACE ACROSS A GOOD PORTION OF THE REGION...ESPECIALLY ACROSS
WESTERN AREAS WHERE LIFT/MOISTURE LOOK TO BE MOST FAVORED FOR
CONTINUED PRECIP DEVELOPMENT. THE LATEST HPC QPF GRAPHICS KEEP THE
HEAVIEST PRECIP ACROSS THE WESTERN HALF OF THE REGION AS WELL...
WHICH LOOKS IN LINE WITH THIS REASONING...SO WILL BUMP UP QPF GRIDS
QUITE A BIT FOR SUNDAY. THINK A CONTINUED FLOODING THREAT IS A
POSSIBILITY SUNDAY...ESPECIALLY ACROSS WESTERN AREAS. HOWEVER...
DECIDED TO KEEP CURRENT FLASH FLOOD WATCH AS IS THROUGH TONIGHT...
AND LET THE MID SHIFT LOOK AT NEWEST MODEL DATA TO REDEFINE A
CONTINUED WATCH THROUGH TOMORROW AS/IF NECESSARY. TEMPERATURES LOOK
TO BE WELL BELOW NORMAL TOMORROW...WITH MANY AREAS STRUGGLING TO
REACH THE LOW 70S.
SIMILAR THINKING FOR THE FORECAST SUNDAY NIGHT AND MONDAY. BOTH THE
GFS AND WRF MODELS ARE AGGRESSIVE IN KEEPING EXTENSIVE MOISTURE IN
PLACE ACROSS THE REGION SUNDAY NIGHT. THE GFS KEEPS THIS MOISTURE
ACROSS MOST AREAS MONDAY...WHILE THE WRF SHIFTS THE MOISTURE PLUME
SOUTHWARD TO THE BIG BEND AND LOWER TRANS PECOS REGIONS MONDAY
AFTERNOON. BOTH MODELS DO AGREE THAT A COUPLE OF IMPRESSIVE
SHORTWAVES WILL BE TRAVERSING WEST TEXAS AND SOUTHEASTERN NEW MEXICO
SUNDAY NIGHT (THE WRF IN THE NORTHWEST FLOW ALOFT...AND THE GFS FROM
MEXICO ON THE EASTERN SIDE OF JOHN). WITH THIS IN MIND...BUMPED UP
POPS ACROSS MOST LOCATIONS SUNDAY NIGHT. WENT WITH THE BEST POPS
ACROSS SOUTHERN AREAS MONDAY WHERE MOISTURE IS PROGGED TO BE
HIGHEST...TAPERED DOWN TO LOW END CHANCE ACROSS THE NORTHERN PERMIAN
BASIN.
LOOKS LIKE DRIER AIR WILL BE MOVING INTO THE REGION TUESDAY AS AN
ALMOST DUE NORTHERLY 500 MB FLOW INCREASES ACROSS THE REGION BETWEEN
A BUILDING UPPER RIDGE ACROSS THE WESTERN U.S. AND THE INTENSE UPPER
LOW OVER THE MIDWEST. PRECIP CHANCES SHOULD BE ON THE DECREASE...AND
MAINLY CONFINED TO SOUTHERN AREAS DURING THE FIRST HALF OF THE DAY
TUESDAY. THE UPPER FLOW WILL TRANSITION FROM A NORTHWESTERLY PATTERN
TO A MORE ZONAL REGIME LATE IN THE WEEK...WITH THE GFS BRINGING
ANOTHER SERIES OF SHORTWAVES ACROSS NEW MEXICO AND WEST TEXAS
WITHIN THE ZONAL FLOW LATE THIS WEEK. WENT WITH SLIGHT CHANCES OF
PRECIP THURSDAY THROUGH SATURDAY. TEMPS SHOULD STAY SLIGHTLY BELOW
TO NEAR NORMAL THROUGH THE EXTENDED FORECAST.
&&
.HYDROLOGY...
MODERATE FLOODING CONTINUES ALONG THE RIO GRANDE AT CANDELARIA...
WITH MINOR FLOODING EXPECTED BY LATE TONIGHT ALONG THE RIO GRANDE
ABOVE PRESIDIO. ADDITIONAL HEAVY RAINFALL ALONG THE RIO GRANDE WILL
LIKELY LEND TO CONTINUED FLOODING ALONG THIS STRETCH OF THE RIO
GRANDE FOR THE NEXT FEW DAYS...POSSIBLY EVEN EXTENDING FURTHER
DOWNSTREAM THIS WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 73 62 77 / 80 50 40 30
CARLSBAD NM 62 73 62 78 / 80 70 60 40
DRYDEN TX 69 82 67 84 / 60 60 50 50
FORT STOCKTON TX 64 75 63 75 / 70 70 60 50
GUADALUPE PASS TX 53 67 56 71 / 80 80 60 50
HOBBS NM 60 74 60 78 / 70 60 50 40
MARFA TX 58 74 58 73 / 70 70 60 50
MIDLAND INTL AIRPORT TX 63 73 62 78 / 80 60 50 40
ODESSA TX 63 74 63 77 / 80 60 50 40
WINK TX 64 78 64 81 / 80 70 50 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...AND WINKLER.
&&
72/21Hazardous weather outlook, Sep 2, 1:33 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SAT SEP 2 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CDT SAT SEP 2 2006 /133 PM MDT SAT SEP 2 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN WILL BE THE MAIN CONCERN WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ONCE AGAIN. SOME OF THE STRONGER STORMS
COULD HAVE RAINFALL RATES OF 1.5 INCHES PER HOUR. WITH SOIL
CONDITIONS ALREADY SATURATED...RUNOFF AND SUBSEQUENT FLASH
FLOODING WILL BE A DISTINCT POSSIBILITY. THE HEAVIEST RAINFALL
SHOULD BE NORTH OF A VAN HORN TO PECOS TO GARDEN CITY LINE. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL SUNDAY MORNING. SOME STORMS
MAY ALSO PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.
MINOR TO MODERATE FLOODING IS POSSIBLE ALONG THE RIO GRANDE FROM
CANDELARIA TO PRESIDIO. RIVER LEVELS REMAIN ELEVATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL CONTINUE FOR SUNDAY
AND MONDAY...ESPECIALLY IN AREAS FROM THE GUADALUPE MOUNTAINS DOWN
TO THE BIG BEND REGION.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL
OFFICIALS MAY HAVE TO RESPOND TO FLOODING IN RURAL AND URBAN AREAS
THIS WEEKEND.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Brewster
- When
- September 2, 4:30 PM CST to 6:00 PM CST
- Where
- Brewster County, Alpine
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
The Alpine Police Department reported that low water crossings in Alpine had been barricaded due to a foot of water running across most of those crossings.
Flash Flood, Pecos
- When
- September 2, 8:23 PM CST to 11:00 PM CST
- Where
- Pecos County, 17 mi NW of Ft Stockton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Flash flooding occurred along FM 1776 between I-10 and the town of Coyanosa. Water was covering the road in several locations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, September 2, 20061 death · 1 event
- Flood in Pennsylvania, September 2, 20061 death · 1 event
- Heavy Rain in Florida, September 2, 2006$100,000 · 1 event
- Flash Flood and Damaging Wind in California, September 2, 2006$55,000 · 50 kt wind · 2 events
- Flash Flood in Texas, September 2, 2006$50,000 · 1 event
- Flash Flood in Arizona, September 2, 2006$15,000 · 1 event
- Heavy Rain in New York, September 2, 20066 events
- Heavy Rain in Kansas, September 2, 20065 events
- Heavy Rain in New Jersey, September 2, 20064 events
- Funnel Clouds in Minnesota, September 2, 20064 events
- Tornadoes in Iowa, September 2, 2006$3,000 · F0 · 3 events
- Flash Flood and Hail in Arizona, September 2, 200660 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535041, 5535040.